Jun 15, 2004
I have been HIV+ for exactly one year and 6 months. I started HAART therapy with 90 days of being exposed, when still seroconverting. Due to side effects I have gone through at least three different regimens until arriving at one that I experience no side effects with: Viread, Emtriva, Viramune. I never miss a dose. Up until recently, my viral load has remained undetectable and my CD-4's have risen from a low of 129, when seroconverting, to around 450. However, my labs done in March showed a detectable viral load of 520 copies. Six days later I had another test done and my viral load was undetectable. My doctor and I attibuted the blip to a bad case of poison oak that I had suffered shortly before my blood was taken the first time. What is concerning me is my most recent labs, taken last week, show a detectable viral load of 119 copies. My CD-4's are at 460 and CD-4/CD-8 ratio is up to 1.5. My doctor is not concerned about the detectable virus and says it's too low to cause resistance. He says to just stay away from the poison oak.(It grows everywhere on our property and you can get it just petting the dogs) I just wanted a second opinion of whether or not to start a new regimen.
Response from Dr. Sherer
It sounds as though you and your doctor have done well to find a regimen that works for you, and that you tolerate.
Your doctor is certainly correct on this question of viral blips. Your last viral load was 119. Remember that a significant change in viral load is a 0.5 log or greater change, i.e. a greater than 3-fold change from the previous value. Your last value was 'undetectable', which with most assays is < 40 or 50 copies. So it is quite likely that this was an insignificant, i.e. < 3-fold, change.
And even if the level were between 50 and 1,000, blips are frequent, occurring on multiple occassions in 40% of patients, and of no lasting consequence, in a setting where the next value is again below detection.
So I agree with your doctor regarding these clinical results.
On Third Drug Holiday
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.